Archaic Apothecary Strengths Confused

The Institute for Safe Medication Practices (ISMP) Medication Safety Alert October 31, 2013
Also featured in the Consultant Connection March 2014 Issue


Apoth-Combined-(1).jpg
Figure 1. 
Will nurses know what 5 gr means?
 
The Institute for Safe Medication Practices recently received reports from two different health professionals who expressed concern about the way tablet strength is listed on certain phenobarbital and ferrous sulfate labels. The apothecary measure, grains (gr), is used on the products. Even though the US Pharmacopeial Convention (USP) has banned use of the apothecary system, remnants of it continue to appear on container labels for these and several other products. For example, today you can still find aspirin tablets, sodium bicarbonate tablets, nitroglycerin tablets, and calcium gluconate tablets labeled in grains. The labeling on phenobarbital tablets, which lists the strength in both mg and gr, poses a particular hazard. A 1 grain (1 gr) tablet could be misread and transcribed as 1 g (gram)! In June 30, 1999, a case was published in which a surgical resident read a patient’s prescription bottle labels and ordered phenobarbital 500 mg IV daily. The pharmacy label expressed the dose using the apothecary measurement 0.5 gr, which the resident thought meant 0.5 g (500 mg) instead of 0.5 grains (30 mg). The patient received phenobarbital 500 mg IV daily for three days. After the patient suffered respiratory difficulties, the dose was withheld and the patient recovered.
Use of the apothecary system can also lead to math errors. For example, years ago, when a nurse needed a 1/300 gr (0.2 mg) dose of nitroglycerin for a patient, she administered two 1/150 gr tablets (0.4 mg each) believing 1/150 + 1/150 must equal 1/300. This issue relates in part to “grandfathered” drugs that were around before the Food, Drug, and Cosmetic Act was passed in 1938. Drugs already available then, including those mentioned above, were considered safe enough to remain on the market unregulated by the US Food and Drug Administration (FDA), so the apothecary system is still used in some cases. Since the 1990s, in the General Notices and Requirements section of the US Pharmacopeia/National Formulary, it states that apothecary unit designations on dispensing labels and package labeling shall not be used. Yet it seems like this isn’t being enforced. Hopefully, FDA and/or USP will address this situation.
On the other hand…What is the best way to check the label of a high-alert drug when working alone, with no one available to perform an independent check? Use both hands, says Dr. John Senders, Principal Scientific Consultant for ISMP and ISMP Canada. When you pick up a labeled drug vial, the hand almost always obscures some of what’s printed on the label. When you use the other hand, that which was obscured often becomes visible and that which was visible becomes obscured. It becomes, in a way, a new and independent check. In addition, according to Dr. Senders, there probably is a right side/left side of the brain effect on the actual reading. The left side of the brain has the machinery associated with speaking and language, so switching hands will take advantage of that. Finally, and most importantly, Dr. Senders believes that people should read the label aloud while holding it in the right hand and perhaps also while holding the container in the left hand.

Back to Articles